Feel low and abandoned after tamoxifen reaction

Hi all

I appear to have a drug reaction to Tamoxifen. Took it for 4 days, felt sick and had diarrhoea and developed rash and florid skin. I saw my GP on Friday and stopped the drug,he said he would write to the oncologist. He thought it was some interaction with uv rays and the drug.

Had to go back yesterday as got worse and only had calamine lotion given, different doctor ( you can never see same one twice, big practice). He prescribed steroids and antihistamine. Rash spreading all over, itchy, prickly, cannot sleep, cannot do anything, paranoid about going out in sunshine. Phoned liason oncology nurse twice, nobody come back to me in 4 days. Such a trivial thing after everything else but at end of tether with this. Any advice ideas where to turn to, cannot stand it much more.

Sorry very miserable and upset.

10 Replies

oldestnewest
  • Hi Northengirl,

    Did you give Ruth Payne a ring? Tel 0845 371 0554

    I think you should be getting in touch with your Oncology team maybe your specialist nurse as a GP is really not the person to see for side effects of treatment for OC have you got a telephone number of someone on the team you can contact best wishes love x G x

  • I have contacted my specialist nurse for the oncology team twice, left a message once Friday and today without a response. The SHO just told me if I had any side effects to discontinue Tamoxifen, see you in two months. You have to see your GP to get your appointment brought forward. I went to my GP as the hospital is a 50 mile round trip and I couldn't have made it with the side effects.

  • Hi ...I am so sorry about this..what an awful way to be treated... perhaps if you give Ruth a ring.. she might advice you a way forward love x G x

  • It isn't a trivial thing. A rash may not be life threatening but it sounds like it has seriously effected your quality of life. And the medics are letting you down too. How about the oncologist's secretary? You can say that the rash will have disappeared by the time your oncology appointment comes round so no meaningful decision can be made as to whether the Tamoxifen should be discontinued. Specialist nurses seem to be a dead loss. I hope I am wrong and she/he does call you back soon.

    Things will improve but this is just a horrible time made worse by a lack of communication.

    Chin up.

    Love Sarah

  • Dear NorthernGirl, I'm sending my best wishes and sympathy. I developed a massive angry itchy rash and as Sah says this is not trivial. It makes you feel out of control for a start which is absolutely horrid.

    I do think you should be able to agree with your surgery that you have one practitioner you see as a rule so you can develop a relationship with them. Yours isn't a condition that will be remedied and it's therefore important to develop a trusting relationship with someone who knows more about you than your symptoms. My GP, for instance, knows how things are at home (happy as it happens) but that is important information. He asks about my children and takes time to have a chat when I See him. It means I have complete trust in his advice and he's able to treat the whole person and not just the bit of me that's presenting problems.

    Equally your oncology nurses seem to have been negligent. Mine were a bit better when I had a problem a while back but I found Ruth at Ovacome much more helpful and she was available when I needed her. It's definitely worth speaking to her.

    I hope with the steroids and the Pititon the rash calms down. My word I know just how it feels.

    Hopefully tomorrow will be a better day. Xxxx

    Love Annie

  • Hello NorthernGirl,

    I think you need to get on the phone, Ruth is fantastic with advice, sorry that you have had such a bad time with your own nurses, thats a lesson to be learnt by them I think !!

    Hope it all settles down soon and you feel a lot better.

    Take care,

    luv trish x

  • Hello NorthernGirl

    I'm sorry you are having such trouble. My onc unit as a matter of course gave me a 24 hour emergency number, does your hospital not do this? I agree with everyone else on this, a rash is not a trivial thing, I came up in a rash during my last chemo and it was treated very seriously, they stopped the chemo! I would phone your onc secretary, and if you get an ansaphone, don't leave a message, try again an hour later, and keep trying until you speak to someone. Then, tell them you have rung and left messages, but no one has got back to you. I am surprised that your GP is the first line to ring too, as GPs are usually the firsteople to admit they done know much about chemo reactions.

    Good luck, and stick at it until you get an answer.

    Chris

  • I agree with what everyone else says. If it gets any worse go to A&E. Drugs reactions can be dangerous.

  • Dear Northern Girl,

    Which is your hospital? My treatment was also a 50 mile round trip to Leeds but I had a 24 hour number to ring and my specialist liaison nurses in York always returned calls. My GP retired this year but the new one is very on the ball! You really need to make a fuss!

    As the others say ring Ruth Payne for help! And also keep using redial until you speak to your specialist nurse. When next you see your onc get the consultant's secretary's number, I was given mine so I could change appointments if needed.

    I get some itchyness but not like yours, I use E45 which is very soothing and not drying like calamine. It is worth a try and, if it helps you can get 500mg pump dispensers on prescription.

    Good luck!

    Love!

    Margaret xxxxxxx

  • Dear Northern Girl

    I am sorry to hear about the rash they can be very uncomforatble and it is certainly not a trivial thing

    I hope that by now your rash has setlled down and that you were able to speak to someone about it. If you would like to either ring me or send me an email about this at support@ovacome.org.uk. I do however think it is important that someone sees the rash. It may be an idea that if it is not sorted you go back to the GP again and get hin to phone the oncologist to discuss the problem.

    Best Wishes

    Ruth

You may also like...